December 1981

Anticonvulsant-Induced Rickets Associated With Renal Tubular Acidosis and Normal Level of Serum 1,25-Dihydroxyvitamin D

Author Affiliations

Kumamoto (Japan) University Medical School; Osaka (Japan) University School of Medicine; Nishibeppu (Japan) National Hospital

Am J Dis Child. 1981;135(12):1140-1142. doi:10.1001/archpedi.1981.02130360044016

It has been shown that long-term administration of anticonvulsant drugs may result in bone demineralization,1,2 and abnormal vitamin D metabolism has been implicated as the main cause.3 Recently, however, serum 1,25-dihydroxyvitamin D (1,25-[OH]2D) levels were found to be within normal range or slightly elevated in patients who were receiving anticonvulsant drugs.4 Other studies have suggested that metabolic acidosis produced by anticonvulsant drugs is a causative factor of bone demineralization.5-7 However, in these reports, the serum levels of vitamin D metabolites were not measured. We observed a case of anticonvulsant-induced rickets associated with renal tubular acidosis with a normal level of 1,25-(OH)2D and a reduced level of 25-hydroxyvitamin D (25-OH-D) in the serum.

Report of a Case.—A severely handicapped institutionalized 12-year-old girl

First Page Preview View Large
First page PDF preview
First page PDF preview